Pennsylvania, 2011Damaging Winds in Pennsylvania, April 20, 2011
April 20, 2011 · NWS PBZ · 6 events in 2 counties and zones
A severe squall line that developed ahead of a cold front moved across eastern Ohio and western Pennsylvania in the early morning hours of April 20th. Wind damage was widespread with NWS surveys confirming 2 seperate microbursts in Muskingum and Tuscarawas counties with total damages over 1 million dollars.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $270,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe squall line that developed ahead of a cold front moved across eastern Ohio and western Pennsylvania in the early morning hours of April 20th. Wind damage was widespread with NWS surveys confirming 2 seperate microbursts in Muskingum and Tuscarawas counties with total damages over 1 million dollars.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 20, 2:34 AM EST, 41 minutes earlier.
Area forecast discussion, Apr 20, 2:34 AM EST, 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
334 AM EDT WED APR 20 2011
.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE THROUGH THE AREA THIS MORNING. THIS
FRONT WILL BRING MORE SHOWERS AND STORMS TODAY. HIGH PRESSURE
WILL PROVIDE DRY AND COOL CONDITIONS TONIGHT THROUGH THURSDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED TO INCLUDE SVR WATCH 164.
RECENT RADAR DATA, USED IN CONJUNCTION WITH LATEST MODEL RUNS,
SHOWS THE LINE OF STRONG TO SEVERE THUNDERSTORMS OVER W OHIO,
CONTINUING TO WEAKEN AS IT MOVES EASTWARD INTO MORE STABLE AIR.
EXPECT THE LINE TO MOVE THROUGH THE AREA THIS MORNING, AHEAD OF
COLD FRONT WHICH WILL MOVE INTO C PA BY 18Z. LATEST DAY1 OUTLOOK
FROM SPC, MOVES THE SLIGHT RISK FOR SEVERE TO THE EAST OF THE
REGION. ALL THE DATA AND RECENT EVENTS, POINT TO A NON SEVERE
EVENT AFTER WATCH ENDS.
ACTIVITY WILL WIND DOWN VERY QUICKLY AFTER THE FRONT MOVES
EASTWARD AND WOULD EXPECT JUST SHOWERS BEHIND THE FRONT.
FORECASTED TEMPERATURES USING BLEND OF GFS MOS AND 21Z SREF VALUES.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
RECENT SREF MODEL OUTPUT CONTINUES TO SHOW HIGH PRESSURE COMING
EAST FROM THE DAKOTAS TO PROVIDE DRY CONDITIONS WITH SEASONABLY COOL
TEMPERATURES ACROSS THE UPPER OHIO VALLEY TONIGHT AND THURSDAY.
MODEL SOLUTIONS VARY WITH THE THU NIGHT AND FRIDAY FORECAST.
ANOTHER WARM FRONT WILL MOVE NORTHWARD THROUGH THE UPPER OHIO
VALLEY BY THE END OF THE WORK WEEK. MODELS ARE INDICATING THAT A
WAVE WILL MOVE ALONG THE NORTHERN FLANK OF THE FRONT LATE THURSDAY
NIGHT AND FRIDAY MORNING. THE DIFFERENCES ARRIVE WITH THE POSITION
OF THE FRONT FRIDAY, AND THE LOCATION OF THE WAVE. NAM KEEPS
EVERYTHING FURTHER SOUTH ON FRIDAY, INCLUDE THE UNSTABLE AIR. THE
GFS KEEPS THE AREA STABLE, BUT MOVES THE FRONT FURTHER NORTH. FOR
NOW WILL GO WITH A COMPROMISE AND KEEP THE HIGHER POPS ACROSS THE
SOUTH ON FRIDAY.
FORECASTED TEMPERATURES USING MAINLY GFS MOS.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
MODELS SHOWING SIMILAR OUTPUT FRIDAY NIGHT, WITH ANOTHER WAVE
MOVING NORTHWARD ALONG SFC BOUNDARY. FRIDAY NIGHT APPEARS TO BE A
BETTER TIME FOR MORE WIDESPREAD RAIN, WITH THE UNSTABLE AIR
REMAINING SOUTH OF THE REGION.
COLD FRONT ASSOCIATED WITH NEXT SYSTEM WILL MOVE ACROSS THE AREA
LATE SAT AND THEN STALL BY SAT NIGHT. THIS STALLED FRONT WILL KEEP
IN THE RISK FOR ACTIVITY THROUGH SUNDAY AND INTO MONDAY.
MODELS ARE IN DECENT AGREEMENT PUSHING FRONT NORTHWARD ON MONDAY
AND ALLOWING THE REGION TO ENTER THE WARM SECTOR BY TUESDAY.
AT THIS POINT, NOT A LOT OF CONFIDENCE IN THE LONG TERM FORECAST
AS MODELS GETTING A HANDLE ON A STATIONARY FRONT THAT FAR OUT,
GENERALLY RUN INTO PROBLEMS WITH THE DETAILS.
&&
.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
LOW PRESSURE OVER OHIO WILL SWEEP A COLD FRONT ACROSS THE REGION
TODAY WITH FROPA LATE MORNING AT ZZV TO EARLY AFTERNOON ACROSS THE
EASTERN TERMINALS. GENERAL VFR AHEAD OF FRONT WITH INVERSION IN
PLACE AND LOW LEVEL JET OF 50KTS AT 2K FT HAVE ADDED LLWS UNTIL
FRONT APPROACHES TO MIX ATMOSPHERE. WITH INVERSION AND WEAK
INSTABILITY HAVE KEPT CB IN TERMINALS BUT EXPECTING ONLY MVFR WITH
FROPA IN SHOWERS AND ISOLATED THUNDERSTORMS. WITH FRONT AND BEHIND
STRONG PRESSURE GRADIENT WILL BRING WEST WINDS GUSTING TO NEAR 30KTS
INTO EARLY EVENING BEFORE DIMINISHING. SURFACE HIGH ACROSS WESTERN
GREAT LAKES WILL THEN SHIFT EAST WITH VFR CONDITIONS INTO THURSDAY
NIGHT.
A WARM FRONT WILL APPROACH FROM THE SOUTHWEST ON FRIDAY AND RETURN
THE CHANCE OF SHOWERS AND THUNDERSTORMS WITH RESTRICTIONS. LOW
PRESSURE MOVING ACROSS THE OHIO VALLEY WILL BRING POSSIBLE
RESTRICTIONS SATURDAY WITH A FRONT STALLING ACROSS REGION FOR SUNDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Apr 20, 1:24 AM EST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
224 AM EDT WED APR 20 2011
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021>023-041-210630-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
224 AM EDT WED APR 20 2011
...SEVERE THUNDERSTORM WATCH 164 IN EFFECT UNTIL 9 AM EDT THIS
MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MDZ001-210630-
GARRETT-
224 AM EDT WED APR 20 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Apr 20, 2:47 AM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
347 AM EDT WED APR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 AM HAIL NEW CONCORD 39.99N 81.73W
04/20/2011 E0.88 INCH MUSKINGUM OH PUBLIC
&&
EVENT NUMBER PBZ1100643
ASMITHSpecial weather statement, Apr 20, 2:51 AM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
351 AM EDT WED APR 20 2011
PAZ007>009-200830-
FOREST PA-MERCER PA-VENANGO PA-
351 AM EDT WED APR 20 2011
...STRONG THUNDERSTORM...
THUNDERSTORM TO MOVE THROUGH THE FOLLOWING COUNTIES...
VENANGO...FOREST AND MERCER...
AT 346 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A STRONG THUNDERSTORM OVER MERCER...MOVING NORTHEAST AT 55
MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
MERCER... FREDONIA... STONEBORO...
MAURICE K GODDARD STATE PARK... POLK...
SUGARCREEK... OIL CITY...
OIL CREEK STATE PARK...
PENNY SIZED HAIL AND 50 MPH WINDS MAY BE EXPECTED WITH THIS
THUNDERSTORM. KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF
THUNDERSTORMS APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM EDT
WEDNESDAY MORNING FOR EAST CENTRAL OHIO AND WESTERN PENNSYLVANIA AND
NORTHERN WEST VIRGINIA.
&&
LAT...LON 4116 8019 4131 8034 4150 8002 4149 8001
4150 8001 4163 7980 4162 7975 4162 7962
4163 7961 4163 7929Local storm report, Apr 20, 2:55 AM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
355 AM EDT WED APR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 AM TSTM WND DMG 1 SE BYESVILLE 39.96N 81.53W
04/20/2011 GUERNSEY OH LAW ENFORCEMENT
TREES DOWN ON VOCATIONAL ROAD
&&
EVENT NUMBER PBZ1100644
ASMITHLocal storm report, Apr 20, 2:58 AM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
358 AM EDT WED APR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 AM TSTM WND DMG 1 E NEW CONCORD 39.99N 81.72W
04/20/2011 GUERNSEY OH LAW ENFORCEMENT
POWER LINES DOWN ON PATCH ROAD
&&
EVENT NUMBER PBZ1100645
ASMITHLocal storm report, Apr 20, 3:03 AM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
403 AM EDT WED APR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 AM TSTM WND DMG SHERRODSVILLE 40.49N 81.24W
04/20/2011 CARROLL OH LAW ENFORCEMENT
POWERLINES REPORTED DOWN IN SHERRODSVILLE
&&
EVENT NUMBER PBZ1100646
ASMITHLocal storm report, Apr 20, 3:14 AM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
414 AM EDT WED APR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM TSTM WND DMG NEW PHILADELPHIA 40.49N 81.44W
04/20/2011 TUSCARAWAS OH LAW ENFORCEMENT
TREES AND POWERLINES DOWN IN NEW PHILADELPHIA
&&
EVENT NUMBER PBZ1100647
ASMITHThunderstorm Wind, Beaver
- When
- April 20, 3:15 AM EST
- Where
- Beaver County, 0.52 mi E of Georgetown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 40.650, -80.490
Emergency management reported trees down in Ohioville blocking State Route 68.
Thunderstorm Wind, Butler
- When
- April 20, 3:30 AM EST
- Where
- Butler County, 0.52 mi W of Zelienople
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 40.800, -80.140
Emergency management reported trees down on Perry Highway in Jackson Township.
Thunderstorm Wind, Butler
- When
- April 20, 3:45 AM EST
- Where
- Butler County, 1.05 mi W of Saxonburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Trained Spotter
- Coordinates
- 40.750, -79.820
A trained spotter reported trees and powerlines down near Saxonburg.
Thunderstorm Wind, Butler
- When
- April 20, 3:45 AM EST
- Where
- Butler County, 1.05 mi W of Saxonburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Trained Spotter
- Coordinates
- 40.750, -79.820
A trained spotter reported trees and powerlines down near Saxonburg.
Thunderstorm Wind, Butler
- When
- April 20, 3:45 AM EST
- Where
- Butler County, 0.52 mi E of Connoguenessing
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 40.820, -80.010
A trained spotter reported trees and powerlines down in Connoquenessing.
Thunderstorm Wind, Butler
- When
- April 20, 3:45 AM EST
- Where
- Butler County, 1.25 mi ESE of Homeacre
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Trained Spotter
- Coordinates
- 40.860, -79.900
A trained spotter reported multiple trees and powerlines down in Butler.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Mississippi, April 20 to 21, 2011$3.4 million · EF1 · 76 events
- Tornadoes and Hail in Texas, April 20 to 21, 2011$100,000 · EF2 · 7 events
- Tornado and Flash Flooding in Alabama, April 20 to 21, 20112 injured · $166,000 · EF1 · 49 events
- Flash Flooding and Hail in Alabama, April 20 to 21, 2011$493,000 · 1 in hail · 47 events
- Hail and Damaging Winds in Ohio, April 20, 2011$1.6 million · 78 kt wind · 12 events
- Damaging Winds in Kentucky, April 20, 2011$162,000 · 87 kt wind · 6 events
- Damaging Wind in Kentucky, April 20, 2011$80,000 · 55 kt wind · 1 event
- Damaging Wind in West Virginia, April 20, 2011$50,000 · 50 kt wind · 1 event
- Tornado and Hail in Texas, April 20, 2011$7,000 · EF0 · 27 events
- Lightning Strike in North Carolina, April 20, 20112 injured · 1 event
- Flash Flooding and Hail in Arkansas, April 20 to 21, 20111.75 in hail · 17 events
- Damaging Winds in Kentucky, April 20, 2011$15,000 · 61 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295621, 295622, 295623, 295624, 295625, 295626.